Alzheimer Drugs May Increase Death RisksOct 19, 2005 | www.newsinferno.com Popular antipsychotic drugs may increase the risk of death when given to people with dementia, according to an analysis done by researchers at the University of California.
The research team analyzed 15 trials involving about 5,000 patients to determine if there was a correlation between the use of the antipsychotic drugs and an increased risk for death. During the trails 3,353 patients took the antipsychotics and 1,757 were given placebos. The researchers found that the risk of death rose from 2 percent to 3 percent for patients taking the antipsychotic drugs.
The research team, led by Lon Schneider, professor of psychiatry, neurology, and gerontology in the Keck School at USC, studied the correlation between aripiprazole (Abilify), olanzapine (Zyprexa), quetiapine (Seroquel), and risperidone (Risperdal) and an increased risk for death. There were 188 deaths associated with the antipsychotic drugs compared to 40 deaths associated with the placebos.
When the specific drugs were examined individually, there was no significant difference between the risks conferred by one drug over another. The researchers noted that the differences “could not have been recognized by examining any individual trial. The events were too sparse and the trials too small to be able to meaningfully assess for a dose response that might make attribution more compelling.”
According to the Washington Post, about a third of the 4 million to 5 million Americans with degenerative brain disorder are given antipsychotic drugs. The drugs are approved for the treatment of psychosis in adults, but have not been specifically approved for use among elderly patients with dementia.
Mr. Schneider and his team found that most of the deaths came from cardiac problems or respiratory disorders. He said that the drugs might increase the risk because they sedate patients and confine them to bed for longer periods, making them more likely to develop infections.
The analysis appears in the October 19 issue of the Journal of the American Medical Association.